Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 75, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 28, 2003, 5:56 PM CDT for Coffee County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 5:56 PM CDT (22:56 UTC)
- Expired
- Jul 28, 2003, 8:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Coffee County, TN
The radar
The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOHX 282259 FFWBNA TNC031-290100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 556 PM CDT MON JUL 28 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... COFFEE COUNTY IN TENNESSEE * UNTIL 800 PM CDT * AT 555 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER NORTH CENTRAL COFFEE COUNTY...OR ABOUT 10 MILES NORTH OF MANCHESTER...MOVING SOUTH AT 10 MPH. * THUNDERSTORMS WITH EXCESSIVE RAINFALL ARE EXPECTED TO CONTINUE ACROSS MUCH OF COFFEE COUNTY THROUGH 7 PM CDT. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO ESCAPE RISING WATER, MOVE TO HIGHER GROUND. LAT...LON 3569 8615 3556 8622 3550 8595 3557 8594 $$ 04
1 follow-up statement
000 WGUS74 KOHX 290014 FFSBNA TNC031-290100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 715 PM CDT MON JUL 28 2003 ...FLASH FLOOD WARNING FOR COFFEE COUNTY HAS BEEN CANCELED... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT EARLIER THUNDERSTORMS PRODUCING HEAVY RAINFALL IN NORTHERN COFFEE COUNTY HAVE WEAKENED...AND MOVED INTO FRANKLIN COUNTY. RADAR ESTIMATES THAT UP TO TWO INCHES OF RAINFALL OCCURRED IN A SHORT PERIOD OF TIME IN NORTHWEST CANNON COUNTY...WITH NO MAJOR FLOODING PROBLEMS NOTED. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED. RUNOFF FROM EARLIER STORMS MAY STILL PRODUCE RISES ALONG AREA CREEKS AND STREAMS, AND CAN STILL POSE A DANGER. AS ALWAYS, PLEASE DO NOT ATTEMPT TO DRIVE ACROSS WATER COVERED ROADS. $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:15 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 28, 3:15 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 315 PM CDT MON JUL 28 2003 COOL FRONT EXTENDS FROM THE OKLAHOMA PANHANDLE EASTWARD ACROSS SOUTHERN MISSOURI TO SOUTHERN KENTUCKY THEN INTO WEST VIRGINIA. SEVERAL LOCAL BOUNDARIES EXIST TO THE SOUTH OF THE FRONT THAT ARE BEING GENERATED BY CONVECTIVE ACTIVITY. THE UPPER LEVELS ARE CHARACTERIZED BY A LARGE H5 LOW OVER THE GULF OF ST LAWRENCE WITH A SECOND LOW LOCATED IN CENTRAL NORTHERN CANADA. A LARGE RIDGE IS LOCATED OVER THE WESTERN US IN THE INTERMOUNTAIN AREA AND CENTRAL ROCKIES. THE TROUGH OVER EASTERN CANADA HAS DEEPENED SEVERAL DECAMETERS IN THE PAST 24 HOURS...ALLOWING MORE SOUTHWARD MOVEMENT OF THE SURFACE FRONT. MODELS SLOWLY DEEPEN THE EASTERN US/CANADIAN TROUGH THROUGH FRIDAY AS THE SECOND LOW IN CENTRAL CANADA MOVES SOUTHEASTWARD INTO THE GREAT LAKES. THIS SECOND IMPULSE GENERATES A WAVE ON THE FRONT ON THURSDAY. DRIER AIR MOVES INTO THE MIDSTATE ON FRIDAY AND SATURDAY. BNA BB 072/086 069/087 069 18732 CSV BB 067/082 064/084 065 18742 .BNA...NONE. JLM
Hazardous weather outlook, Jul 28, 5:30 AM CDT, 12 hours 26 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTHWARD FROM THE OHIO VALLEY. THIS FRONT WILL INTERACT WITH THE HEAT AND HUMIDITY ACROSS MIDDLE TENNESSEE TO PRODUCE THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT. THE GREATEST PROBABILITY FOR THUNDERSTORMS AND SEVERE WEATHER WILL BE OVER THE NORTH HALF OF THE MID STATE. LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS ON AND OFF THROUGH THE PERIOD. ANOTHER COLD FRONT WILL APPROACH WEDNESDAY NIGHT AND THURSDAY...INCREASING THE CHANCES FOR THUNDERSTORMS. THIS FRONT WILL ALSO INCREASE THE CHANCE FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING. 13
In the hours before
Local storm report, Jul 28, 3:23 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0323 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM CELINA TN WIND DAMAGE
07/28/03 CLAY SHERIFFS OFFICE REPORTED
TREES DOWN ALONG PROCTOR
CREEK ROAD IN THE CENTRAL
WESTERN PART OF THE COUNTY.
0200 PM ADAMS TN WIND DAMAGE
07/28/03 ROBERTSON SHERIFFS OFFICE REPORTED
TREES DOWN NEAR ADAMS AND
CROSSPLAINS.
31Local storm report, Jul 28, 3:49 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0349 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM CARTHAGE TN WIND DAMAGE
07/28/03 SMITH SHERIFFS OFFICE REPORTED
TREES DOWN IN CHESTNUT
MOUND ALONG HIGHWAY 70
EAST.
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:45 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 45 min |
| Jul 28, 2:38 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Pickett | 37 min |
| Jul 28, 3:17 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 28 min |
| Jul 28, 3:34 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 26 min |
| Jul 28, 4:05 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 25 min |
| Jul 28, 4:24 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 51 min |
| Jul 28, 4:30 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 45 min |
| Jul 28, 4:55 PM CDT | Flash Flood Warning | OHX | Williamson | 2 hr |
| Jul 28, 5:17 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 43 min |
| Jul 28, 5:27 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 33 min |
| Jul 28, 5:33 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson, Stewart | 87 min |
| Jul 28, 5:46 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 29 min |
| Jul 28, 6:05 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 40 min |
| Jul 28, 6:10 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 50 min |
| Jul 28, 6:10 PM CDT | Tornado Warning | OHX | Montgomery, Robertson | 35 min |
| Jul 28, 6:49 PM CDT | Tornado Warning | OHX | Cheatham, Montgomery, Robertson | 41 min |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.